Day 6: 31 Ways to Make ADHD Medication Less Scary Before Halloween

"I’m more scared by ADHD medication than ADHD itself." Hi it's Dr. James Wiley with Focus-MD. ADHD is much scarier than stimulant medication. Parents need to be aware that untreated ADHD has its side effects too. The most important of these of course is poor performance in school, but there are many others. Untreated ADHD makes it twice as likely that a child will be retained in a grade or fail a grade, and it also has significant impact in terms of the child's development of executive function. In addition to these school based problems kids with ADHD are more likely to have accidents. Teens that are driving with ADHD are three times more likely to have an accident and five times more likely to get a moving violation, such as reckless driving, speeding or failure to yield at a… Read More »

Day 5: 31 Ways to Make ADHD Medication Less Scary Before Halloween

"Worrying about the heart side effects of ADHD medication gives me palpitations." Dr. Wiley agrees with Dr. Scott's explanation of how EKG's are not needed for children who are starting to use ADHD medication. Dr. Wiley says in addition to this pediatric cardiologist's reassuring advice there was recently a huge study (1,000,000 charts and 3.5 million patient years) that found no long term heart problems with stimulants. Remember to tell your physician if the patient has a cardiac condition or there is a strong family history of heart disease/stroke/hypertension especially in family members under the age of 40 just to be even safer. In this video, William A. Scott, MD FHRS FACC FAAP, gives parents some the advice that, "Consequently large organizations such as American College of Cardiology and the American Academy of Pediatrics have come out with consensus recommendations where… Read More »

Day 4: 31 Ways to Make ADHD Medication Less Scary Before Halloween

I’m scared about stunted growth due to ADHD medication So the folks that try to scare you about ADHD medication will tell you that the medications will cause problems with the growth. They'll say that the medications stunt growth, but there's just no evidence of that when you look at the long term studies that have been done. Well over half of the study show no effect on final adult height, even in children who are treated for years with stimulant medication. It's very reassuring news, that even the studies that do show that a difference in growth, find it to be small and really clinically insignificant. The way I explain it to parents is like this, the average change in those studies that did find the difference is about a half of an inch or a centimeter. That's the difference in wearing flip flops and being barefooted, not the… Read More »

Day 3: 31 Ways to Make ADHD Medication Less Scary Before Halloween

I'm anxious about appetite loss while on ADHD medication Besides the zombie effect, parent's biggest concern is usually the decrease in appetite that children sometimes experience soon after the medicine is started. This is a common side effect, and often occurs at lunch, when the medicine is at its most active state. It's important to know that this is not usually a long lasting problem, and although it can be associated with weight loss, that is almost always temporary too. We call it the checkmark effect, a small decrease in weight on the growth chart followed by resuming normal weight gain. It's also reassuring that this almost never results in any problems with the child's overall growth or development. There are a couple of places that you can troubleshoot this side effect, and the first, which we've already mentioned, is to give the medication seven days a week. If you… Read More »

Day 2: 31 Ways to Make ADHD Medication Less Scary Before Halloween

Is there anything I can do to stop the Zombie Effect of ADHD medication So today, we're going to go another step in helping you prevent your child from being a zombie on ADHD medications. The fact that many parents don't like the way the medicines make their children feel or the way that it makes them flat or changes their personality, leads them to use the medication less often. So they only give the medication on days when the child needs it. In other words, on school days. That leaves the child vulnerable to waking up Monday morning to starting the side effects of the zombie effect all over again. Side effects of stimulant medication decrease over time. This is well documented and if you start over every Monday with new side effects you're more likely to have changes… Read More »